Hail, Cheyenne
- When
- May 7, 1:43 PM MST
- Where
- Cheyenne County, 4.46 mi ENE of Kit Carson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.788, -102.700
The hail came down sideways due to the strong wind.
Scattered strong to severe thunderstorms developed over East Central Colorado along a warm front, with the storms and warm front moving north during the afternoon. Four tornadoes occurred with these storms during the afternoon, all of them in the Eckley and Wray area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered strong to severe thunderstorms developed over East Central Colorado along a warm front, with the storms and warm front moving north during the afternoon. Four tornadoes occurred with these storms during the afternoon, all of them in the Eckley and Wray area. Three of the four tornadoes lasted less than 10 minutes. The strongest and most destructive tornado developed on the northwest side of Wray and moved north-northeast. There were no fatalities with this tornado, but there were 4 minor injuries. Large hail also occurred with some of these storms. The largest hail stone was 2.5 in diameter which fell near Alvin. The strongest severe wind gust was estimated to be 65 MPH reported north of Seibert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 12:27 PM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 127 PM MDT SAT MAY 7 2016 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 SURFACE LOW PRESSURE SITUATED OVER CENTRAL COLORADO WILL MOVE SLOWLY EASTWARD TODAY. A WARM FRONT WILL MOVE SLOWLY NORTHWARD INTO SOUTHWEST NEBRASKA AND A COLD FRONT WILL MOVE FROM WEST TO EAST OUT OF EASTERN COLORADO AND INTO NORTHWEST KANSAS. THUNDERSTORMS WILL DEVELOP ALONG THESE BOUNDARIES AND MOVE SOUTHWEST TO NORTHEAST. THUNDERSTORMS THIS AFTERNOON COULD RAPIDLY BECOME SEVERE AS LIFT OVERCOMES THE CAPPING MECHANISM THAT HAS BEEN IN PLACE THROUGH THE MORNING. CONDITIONS ARE FAVORABLE FOR LARGE HAIL HOWEVER THERE IS AN INCREASED FAVORABILITY FOR TORNADOES IN YUMA...KIT CARSON...AND CHEYENNE CO COUNTIES THROUGH AROUND 01Z. DRIER AIR WILL BE PULLED INTO THE REGION LATER THIS EVENING AND TONIGHT. ANOTHER SHORTWAVE MOVES OFF THE ROCKIES ON SUNDAY WITH THE UPPER LOW RAPIDLY DEVELOPING IN SOUTHWEST KANSAS. THE FOCUS FOR SEVERE THUNDERSTORMS WILL SHIFT EASTWARD WITH ACTIVITY MAINLY EXPECTED EAST OF HWY 27 AS A WELL DEVELOPED DRYLINE IS EXPECTED TO FORM. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SUNDAYS THUNDERSTORMS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 118 PM MDT SAT MAY 7 2016 CLOSED UPPER LEVEL LOW WILL BE OVER THE CENTRAL ROCKIES AT THE START OF THIS PERIOD. WIDE SPREAD LIFT WILL CONTINUE OVER THE AREA AHEAD OF THE CLOSED LOW SUNDAY NIGHT. AT THE SURFACE A DRY LINE WILL BE NEAR THE HIGHWAY 27 CORRIDOR. THE BEST INSTABILITY WILL BE OVER THE EASTERN HALF OF THE AREA DURING THE EVENING AS A RESULT. FURTHER WEST A COLD FRONT WILL MOVE INTO THE AREA. THERE WILL BE SOME INSTABILITY TO WORK WITH BETWEEN THE COLD FRONT AND THE DRY LINE...BUT THE BULK OF THE INSTABILITY AND ANY SEVERE STORMS WILL BE EAST OF THE DRY LINE SUNDAY EVENING. OVERNIGHT SUNDAY THE MORE INTENSE STORMS WILL SHIFT EAST OF THE AREA. AS THE COLD FRONT SLIDES EASTWARD ACROSS THE AREA THE WRAP AROUND CIRCULATION OF THE SURFACE LOW BETWEEN THE DRY LINE AND THE COLD FRONT WILL CAUSE DEW POINTS TO INCREASE ALONG THE COLD FRONT OVER THE EASTERN HALF OF THE AREA. THIS MAY CAUSE ANY STORMS ALONG THE COLD FRONT TO BECOME STRONGER. MONDAY THE COLD FRONT WILL BE SEMI-STATIONARY ALONG THE SOUTHEAST BORDER OF THE AREA. WITH HIGHER DEW POINTS STILL POOLED ALONG THE FRONT...STRONG STORMS MAY DEVELOP ALONG IT. AM NOT EXPECTING SEVERE THUNDERSTORMS AT THIS TIME DUE TO THE LOW DEEP LAYER SHEAR OF 10-15 KTS. DURING THE LATE MORNING AND THROUGH THE AFTERNOON STORM CHANCES WILL INCREASE AS ANOTHER ROUND OF LIFT MOVES ACROSS THE AREA BEHIND THE CLOSED LOW AS THE LOW LIFTS NORTHEAST. MONDAY NIGHT RAIN ACTIVITY WILL END FROM WEST TO EAST ACROSS THE AREA AS SUBSIDENCE AND DRY AIR MOVE INTO THE AREA BEHIND THE UPPER LEVEL TROUGH. TUESDAY THROUGH SATURDAY THE ACTIVE WEATHER PATTERN WILL CONTINUE. DURING THE MIDDLE OF THE WEEK AN UPPER LEVEL SHORT WAVE TROUGH MOVES THROUGH THE TRI-STATE AREA...BRINGING ANOTHER ROUND OF RAIN WITH IT. BEHIND THE TROUGH A SHORT WAVE RIDGE WILL MOVE THROUGH. FOLLOWING THE RIDGE WILL BE ANOTHER SHORT WAVE TROUGH...BRINGING ANOTHER ROUND OF RAINFALL WITH IT THIS WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1122 AM MDT SAT MAY 7 2016 VFR CONDITIONS EXPECTED FOR THE TAFS. MAIN FOCUS WILL BE THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. CURRENTLY AM EXPECTING THE LINE OF STORMS MOVING NORTH TO MOVE OVER KMCK EARLY IN THE TAF. AFTER THAT THERE WILL BE A LULL IN STORM ACTIVITY BEFORE THE NEXT ROUND OF STORMS DEVELOP AROUND MID AFTERNOON. THIS ROUND WILL LAST INTO EARLY EVENING BEFORE MOVING NORTH OF THE SITES. DIFFICULT TO PROVIDE A SPECIFIC WINDOW OF THE BEST CHANCE FOR STORMS AT KMCK...ASIDE FROM THE APPROACHING LINE...DUE TO TIMING INCONSISTENCIES BETWEEN MODELS. BASED OFF THE NEAR TERM MODELS...LOOKS LIKE THE SECOND ROUND OF STORMS WILL APPROACH KMCK FROM THE WEST AROUND 22Z OR 23Z. KGLD WILL HAVE ITS SECOND ROUND OF STORMS FROM THE WEST AROUND 21Z AS WELL...BUT THE SITE WILL BE ON THE SOUTH OF MOST OF THE STORM ACTIVITY. ONCE THESE STORMS FORM THIS AFTERNOON THEY WILL MOVE NORTH AT 30KTS. THE MAIN HAZARDS WITH THESE STORMS WILL BE LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WIND GUSTS AROUND 80 MPH. THE SEVERE THREAT WILL DIMINISH DURING THE LATTER HALF OF THE EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...JTL AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 107 PM MDT SAT MAY 7 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081915- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 107 PM MDT SAT MAY 7 2016 /207 PM CDT SAT MAY 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AROUND 3 PM MDT OR 4 PM CDT AND BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING BEFORE DECLINING OVERNIGHT. SOME STORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS UP TO 70 MPH. THE GREATER THUNDERSTORM COVERAGE AND THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF INTERSTATE 70. THE SEVERE WEATHER WILL MOVE OUT OF THE AREA DURING THE LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERE STORMS MAINLY EAST OF THE COLORADO BORDER. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY STORM REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY APPRECIATED. JTL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
157 PM MDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 6 N WILD HORSE 38.91N 103.00W
05/07/2016 E0.25 INCH CHEYENNE CO CO-OP OBSERVER
&&
BWARRENThe Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
16 hail, 4 tornado, 1 thunderstorm wind. Local standard time, as filed.
The hail came down sideways due to the strong wind.
The hail started out as pea size.
The wind occurred at the same time as the quarter size hail.
Estimated the time of the report from radar.
Estimated the time of the report from radar.
The hail was soft.
A brief weak tornado occurred near the town of Heartstrong. The tornado tracked north-northeast near the CR Q and CR 29 intersection, the CR Q and CR 30 intersection, then ended west of CR R. No damage or injuries were reported due to this tornado. Due to tornado being in the rural part of the county no damage was reported.
Tornado located west of CR W and CR 43. Due to the tornado being the the rural part of the county, no damage was reported.
The weak tornado moved due north, crossing CR 32 less than a half mile west of the CR 32 and Highway 385 intersection. The tornado moved through electrical lines, but no power flashes or damage to the lines were evident in video of the tornado from a storm chaser. The tornado remained in open fields during its lifetime.
The tornado developed just north of the Wray airport. It remained semi-stationary for the first few minutes of its lifetime before moving north. The tornado crossed Highway 385 just north of the CR 39 intersection. As it crossed the highway it strewed barb wire fencing across the road, picked up a semi and the attached trailer, tossing them east of the highway. Cargo from the trailer was blown across the highway. A tractor parked near the highway was flipped on its side at this same location. Near this same location a mobile home had the roof removed by the tornado. Law enforcement reported around 40 electrical poles were down due to the tornado. According to law enforcement four people impacted by the tornado had minor injuries. The tornado's path was in the rural areas north of Wray. The tornado ended before reaching CR 45 east of Highway 385.
The hail started and ended slowly. The worst of the hail only last two minutes or so. The average size of the hail was quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626989, 626990, 627005, 626991, 626992, 626993, 626995, 626994, 626996, 627023, 626997, 626998, 626999, 627000, 627562, 627563, 627565, 627001, 627002, 627003, 627004.